Hail, Marion
- When
- June 21, 4:00 AM CST
- Where
- Marion County, 8 mi N of Knoxville
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.433, -93.100
A frontal boundary extended from southeast Nebraska into east central Iowa. A low level jet of 50 to 55 kts impinged on the front through t he night.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A frontal boundary extended from southeast Nebraska into east central Iowa. A low level jet of 50 to 55 kts impinged on the front through t he night. A strong mid level cap was in place, however that was able to be overcome just prior to sunrise. The atmosphere became quiet unstable with lifted indices around -9 C. and CAPE values around 3500 J/kg. The shear at the time was in the 30 to 40 kt range in the zero to 3 km layer. Strong convection developed, but with the freezing level around 14,600 feet, hail was somewhat limited. By the early morning, CAPE in the -10 to -30 C. layer was around 500 J/kg. Another consideration was the amount of DCAPE available, around 1500 J/kg. Gusty winds of 45 to 55 MPH were reported with many of the storms. One storm produced golf ball size hail in the Reasnor area of Jasper County with the initial shot of storms. There was a brief break in the thunderstorm action, but as a short wave rode over the top of the airmass during the morning, thunderstorms erupted again. At this time the freezing level had dropped slightly, to about 13,600 feet, so there were more hail reports. A small bow echo developed in west central Iowa and dropped southeast, producing high winds as it passed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 2:45 AM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 AM CDT WED JUN 21 2006 .DISCUSSION... FNTL BNDRY ACRS IA IN COMBO WITH 50+ KT LLJ CONT TO SET OF TSRA ALNG EDGE OF UPR CAP. STRMS XPCTD TO REMAIN BLO SVR LVLS, BUT HAIL NOT OUT OF QUES IN SPIT OF VRY WRM CONDS ALV. WND PSBL CONCERN SIM TO WHAT HAPPENED YDA. ALSO MAY SEE SOME MOVE OUT OF SD WITH DVLPG MCS, HWVR SUPPORT NOT AS SIG FOR THIS AND DONT XPCT IT TO BE THE MAJOR PLAYER. FURTHER DVLPMT XCPCT IN THE S THIS AFTN INTO TNGT WITH MAIN ACTION SHIFTING S WITH TIME. NEXT SYS ON SKED TO ARRIVE IN THE FRI NGT THRU SAT NGT TIMEFRAME. AS FOR TEMPS, GUID LKS RSBL WITH EXTENSIVE CLOUD CVR KEEPING A LID ON THINGS TDA AND CAA DOMINATING THROUGH THE NXT SVRL DAYS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1004 PM CDT TUE JUN 20 2006 IAZ004-005-015-023-024-033>035-044>047-057>060-070>074-081>085- 092>096-220315- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS- ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- 1004 PM CDT TUE JUN 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT TONIGHT ACROSS WESTERN AND CENTRAL IOWA. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH THURSDAY NIGHT AND AGAIN FRIDAY NIGHT AND SATURDAY. IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL FOR THE STORMS LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND INTO EARLY WEDNESDAY MORNING. IAZ006-007-016-017-025>028-036>039-048>050-061-062-075-086-097- 220315- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER- POWESHIEK-MAHASKA-WAPELLO-DAVIS- 1004 PM CDT TUE JUN 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT TONIGHT ACROSS EASTERN IOWA. A FEW STORMS MAY BE SEVERE...WITH LARGE HAIL THE PRIMARY THREAT ALONG WITH A SECONDARY DAMAGING WIND THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH THURSDAY NIGHT AND AGAIN FRIDAY NIGHT AND SATURDAY. IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL FOR THE STORMS LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND INTO EARLY WEDNESDAY MORNING. STEINBUGL
The Des Moines radar (KDMX), 61 km away, was scanning. The volume nearest the first event began at 10:00 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511541, 5511549, 5511540, 5511542, 5511543, 5511544, 5511545, 5511546, 5511547, 5511548.